Testosterone boosters mostly comprise natural ingredients that help in increasing the level of testosterone in the body, which can be beneficial for a variety of reasons. However, there are certain side effects associated with these. This article discusses the same.
Did You Know?
According to IMS Health, Inc., annual sales of testosterone hormones on prescription have increased more than two times since 2008, reaching USD 1.6 billion in 2012, predicted to reach USD 5 billion by the year 2017. These figures don’t include testosterone supplements that are bought over the counter or through mail.
Testosterone is a hormone that is responsible for the development of male sexual characteristics. Although, it is mainly present in men, it can also be found in small quantities in women. It is necessary for bone and muscle production, and also to increase libido. Many times, the testosterone level in the body goes down due to altered testicular function, aging, and hereditary disorders.
Symptoms of low testosterone levels
In case of low testosterone levels, one might experience symptoms including sleep disturbances, weight gain, low sexual desire, depression, poor concentration, tiredness, and erectile dysfunction. In such cases, testosterone boosters are prescribed.
Testosterone supplements are also used by bodybuilders and athletes to increase muscle mass, performance, strength, and size. They are available as oral supplements, transdermal patches, as well as injections. However, the use of such supplements is not devoid of side effects.
Difference between Testosterone boosters and steroids
Most people consider testosterone boosters to be the same as steroids, however, there is a huge difference between the two. While the former are natural ingredients that enhance the production of this hormone, the latter are created synthetically.
The following section discusses the side effects of testosterone boosters.
Possible Side Effects Due to Overdose
While the consumption of natural testosterone boosters is relatively safe when one sticks to the prescribed dosage, overuse may result in certain adverse effects on one’s health.
These are mentioned as under.
Some people may observe that their skin has become more oily and prone to acne. Other skin reactions may also be observed.
Enlargement of breasts is another side effect seen as a result of consuming these boosters.
Though these are taken to increase vitality, especially in aging men, they may also result in reduced size of the testes. In laboratory testing, infertility has also been observed, as shrinkage of testes may lead to decreased sperm count.
It might become difficult for you to get a good night’s sleep as these boosters may lead to sleep apnea, or perhaps, even make it worse.
Problems in urination may occur due to stimulation of prostate tissue. You may notice a decrease in the frequency of urination and the stream may also be thinner.
A minor amount of fluid retention may also takes place. The levels of cholesterol and lipids may also be affected in some cases.
You may feel extremely moody and behave more aggressively.
Elevated levels of red blood cells―also known as polycythemia―may be seen. This can also make you prone to heart disease.
Laboratory testing has also observed elevated levels of PSA, which is a protein produced in the prostate. Elevated levels are indicative of prostate cancer, or an inflammation or enlargement of the prostate gland.
Severe side effects have been associated with the use of steroids or prohormones, which, as mentioned before, are different from natural testosterone boosters. An ingredient derived from a plant called Tribulus is present in these natural boosters, which is known to produce testosterone in the body, and not artificially provide it. However, due to the possible side effects and risks associated with testosterone therapy in general, it is strictly advisable to consult with a trusted healthcare specialist before including these boosters in your diet.
Although, there are certain FDA-approved testosterone products, recent news states that the FDA is going to review these products for their safety again, due to the recent reports that indicate an increased risk of heart failure in men who are on these therapies. The FDA also suggests that one should not stop taking the prescribed testosterone products right away, without consulting their physician. However, the physicians are advised to evaluate whether the benefits of the therapy are worth neglecting the possible risks.
According to Mayo Clinic, “A medical condition that leads to an unusual decline in testosterone may be a reason to take supplemental testosterone. However, treating normal aging with testosterone therapy is not currently advisable”. Although, natural testosterone boosters are considered to be fairly safe, one must not ignore the possible risks mentioned above. Different users may respond differently to these products. Therefore, a detailed discussion with a trusted physician regarding the need, benefits, and risks involved―keeping your medical history and health condition in mind―is a must.
Disclaimer: This article is for meant for informative purposes only, and should not be used as a substitute for professional medical advice.